Florida, 2018

Funnel Clouds and Heavy Rain in Florida, July 6, 2018

July 6, 2018 · NWS JAX · 3 events in 2 counties and zones

An upper level low east of NE FL combined with low level forcing from the sea breezes and low level diurnal instability created a few strong storms during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper level low east of NE FL combined with low level forcing from the sea breezes and low level diurnal instability created a few strong storms during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 6, 3:24 PM EST, 41 minutes earlier.

Area forecast discussion, Jul 6, 3:24 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
424 PM EDT Fri Jul 6 2018

.NEAR TERM.../Rest of Today through Saturday/...

Scattered to numerous showers and storms are expected rest of the
afternoon into early evening. Daytime heating and active west and
east coast sea breezes focus most activity toward the inland
areas. Well-defined upper level low over extreme southeast GA
moving west about 12 mph with 2 pm RAP analysis showing 500 mb
temp of about -10.5C. The average thunderstorm motion rest of
today will be slow to the west to southwest 5-10 mph...though
perhaps more erratic motion south of GNV where mean layer winds
are at or below 5 knots. Primary threats with storms will be
excessive lightning...gusty winds...and very heavy rainfall. Radar
shows cells are producing instantaneous rainfall rates of 3-4
inches per hour but fortunately storm motion and propagation
resulting in hourly rainfall totals of 1.5 to 2 inches.

Tonight...Deep convection will be focused over the west and
southwest zones but dissipate by midnight. Low level flow
generally turning more west to southwest overnight as a weak
front presses down through the Carolinas and into central GA. Only
shower or thunderstorm activity after midnight appears to be over
the northeast GOMEX potentially affecting western Marion
county...and some showers possible srn marine waters and coastal
St Johns and Flagler counties. Lows tonight mainly 70-75 with
patchy inland fog possible.

Saturday...Mid-upper level low will be west of the area over the
northeast GOMEX continuing to push off to the west...with flow
aloft in the local area from the south-southeast. PWATs will be
above normal at about 1.9 inches. Generally weak pressure
pattern...but cool front will be over central GA pressing a little
southward during the day. This will promote slow moving east
coast sea breezes pushing inland from both coasts with a merging
of boundaries inland along an axis from about Valdosta to
Interlachen late in the day. Overall best rain chances just inland
from the coast with rain probs placed at 60-70 percent. Coastal
areas have chances near 30-50 percent...with lowest chances
around coastal southeast GA. Weak storm motion will promote very
heavy rainfall potential mainly inland northeast FL. Went close to
the model blend for max temps in the upper 80s to lower 90s.
Saturday night...generally scattered showers and storms in the
evening becoming isolated overnight except better chances marine
zones. Lows in the lower to mid 70s. Weak cool front may slide
southward to southeast GA late in the night.

.SHORT TERM.../Sun-Mon/...
Cool front will continue to sag southward on Sunday and with
sufficient moisture around another round of at least scattered
to numerous showers and thunderstorms for the area...with higher
coverage over GA zones. Frontal movement swd will be somewhat
tied to developing low pressure off the NC coast that NHC is
monitoring that has a high chance of development. Generally lower
max temps in southeast GA due to the frontal boundary...
clouds...and early start of precip with highs upper 80s...but
widespread 90/lower 90s over northeast FL before convection
develops. Weak sfc front will drift southward Sunday night with
scattered convection in the evening...while weak tropical low
pressure meanders off the east coast some 250 miles east of
Myrtle Beach SC. The added synoptic lift from the front and plenty
of moisture will be keep a risk of some showers and possible
storms after midnight. Monday...the area of low pressure off the
east coast east of NC may deepen...and with the lowering
pressure and strengthening flow around the low will result in a
surge of dry air into southeast GA by late Monday. Still plenty of
moisture/instabilty for northeast FL for scattered to numerous
showers and storms. Highs in the upper 80s coast to lower 90s
inland...due largely to general onshore wind pattern.

.LONG TERM.../Tue-Fri/...
Dry air circulating around the west side of an area of low
pressure off the Atlantic coast reduces the chance for showers
and thunderstorms on Tuesday and Wednesday for much of the area.
Along with the drier conditions, expecting a gradual increase in
temperatures as a strengthening ridge across the central U.S.
noses into the Southeast. Some mid 90s possible starting
Wednesday and continuing into Friday. With the ridge building and
a generally dry atmosphere, much of the area was given POPs of
about 30 percent or less for the duration of the long term.

&&

.AVIATION...18Z TAF period...

Storms developing along the east coast sea breeze will continue
to drift inland over the next couple of hours, mainly impacting
GNV. Expect prevailing VFR to develop at coastal terminals
including SSI, CRG and SGJ within the next few hours. Prevailing
ESE winds 10 kts or less will prevail along the coast this
afternoon, light and variable 6 kts or less inland, except near
tstorms this afternoon. Winds will decouple and become near calm
inland tonight. Based on persistence, low stratus and patchy
shallow ground fog is possible after midnight especially at VQQ
and GNV but confidence is low at this time given passing high and
mid clouds associated with passing upper level low. Will trend
with SCT MVFR cigs at both terminals for now after 08Z.
Restrictions expected again in passing tstorms Saturday.

&&

.MARINE...Weak pressure pattern will remain over the waters
through Saturday night and Sunday...with daily east coast sea
breezes. Change in the pattern on Sunday as weak front moves into
northern waters and drifts south through early next week. The
front will likely stall and dissipate over the northeast Florida
waters early next week as high pressure weakens over the
southeastern states. Outside of thunderstorm activity, winds and
seas will remain below caution levels through early next week.

Rip Currents: Low to moderate risk at area beaches through
Saturday with some enhanced rip currents possible due to sloughs
and sandbars.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  91  71  90 /  20  60  50  70
SSI  77  88  76  86 /  10  30  30  40
JAX  73  90  73  90 /  20  50  30  50
SGJ  73  88  72  87 /  30  50  30  40
GNV  71  90  72  91 /  30  70  40  40
OCF  71  89  72  90 /  30  60  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Shashy/Enyedi

In the hours before

Special weather statement, Jul 6, 3:04 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
404 PM EDT FRI JUL 6 2018

FLZ040-062045-
Marion FL-
404 PM EDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
445 PM EDT...

At 404 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pittman, or 8 miles northeast of Emeralda, moving southwest at 15
mph.

Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.

Locations impacted include...
Weirsdale, Ocklawaha, Moss Bluff, Lake Weir and Summerfield.

LAT...LON 2897 8213 2923 8183 2905 8164 2905 8166
      2896 8166 2896 8212
TIME...MOT...LOC 2004Z 047DEG 18KT 2900 8170

PETERSON
Special weather statement, Jul 6, 3:25 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
425 PM EDT FRI JUL 6 2018

FLZ021-035-062115-
Suwannee FL-Gilchrist FL-
425 PM EDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GILCHRIST AND
SOUTHERN SUWANNEE COUNTIES UNTIL 515 PM EDT...

At 425 PM EDT, Doppler radar was tracking a strong thunderstorm over
Obrien, or 10 miles west of Ichetucknee Spring. This storm was nearly
stationary.

Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.

Locations impacted include...
Obrien, Luraville, Branford and Hildreth.

LAT...LON 3021 8303 2993 8278 2987 8288 2990 8290
      2989 8291 2995 8292 2996 8293 2996 8295
      2999 8296 3001 8298 3001 8300 3003 8301
      3007 8307 3008 8307 3009 8311 3011 8312
      3010 8314 3011 8316 3009 8318 3012 8320
TIME...MOT...LOC 2025Z 055DEG 4KT 3000 8295

PETERSON
Special weather statement, Jul 6, 3:29 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
429 PM EDT FRI JUL 6 2018

FLZ037-040-062115-
Putnam FL-Marion FL-
429 PM EDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION AND CENTRAL
PUTNAM COUNTIES UNTIL 515 PM EDT...

At 429 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hollister, or 7 miles southeast of Interlachen. This storm was nearly
stationary.

Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.

Locations impacted include...
Interlachen, Hollister and Hog Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2965 8171 2949 8166 2947 8192 2961 8194
TIME...MOT...LOC 2029Z 085DEG 1KT 2956 8180

PETERSON
Special weather statement, Jul 6, 3:52 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
452 PM EDT FRI JUL 6 2018

FLZ021-035-062130-
Suwannee FL-Gilchrist FL-
452 PM EDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GILCHRIST AND
SOUTHWESTERN SUWANNEE COUNTIES UNTIL 530 PM EDT...

At 451 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Suwannee River State Park to 6 miles northeast
of Luraville to 7 miles southwest of Ichetucknee Spring. Movement was
west at 5 mph.

Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.

Locations impacted include...
Dowling Park, Obrien, Luraville, Branford and Newburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3031 8321 3035 8321 3035 8319 3038 8319
      3042 8315 3015 8300 2984 8272 2981 8293
      2982 8293 2983 8290 2989 8288 2989 8292
      2995 8292 2996 8295 2999 8296 3011 8312
      3011 8316 3009 8319 3012 8323 3026 8325
TIME...MOT...LOC 2051Z 107DEG 5KT 3040 8319 3017 8308 2987 8285

PETERSON
Special weather statement, Jul 6, 3:58 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
458 PM EDT FRI JUL 6 2018

FLZ040-062145-
Marion FL-
458 PM EDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARION COUNTY UNTIL
545 PM EDT...

At 458 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Lake Weir, or 10 miles west of The Villages. This storm
was nearly stationary.

Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.

Locations impacted include...
Belleview and Summerfield.

LAT...LON 2899 8228 2910 8218 2904 8201 2896 8206
      2896 8224
TIME...MOT...LOC 2058Z 138DEG 0KT 2899 8210

PETERSON
Special weather statement, Jul 6, 4:02 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
502 PM EDT FRI JUL 6 2018

FLZ022-035-036-062145-
Columbia FL-Alachua FL-Gilchrist FL-
502 PM EDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GILCHRIST...WEST
CENTRAL ALACHUA AND SOUTH CENTRAL COLUMBIA COUNTIES UNTIL 545 PM
EDT...

At 502 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of High Springs, or 13 miles northeast of Trenton, moving
northwest at 10 mph.

Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.

Locations impacted include...
Newberry.

LAT...LON 2973 8249 2961 8255 2968 8286 2988 8270
TIME...MOT...LOC 2102Z 119DEG 12KT 2971 8262

PETERSON

The radar

The Tampa radar (KTBW), 155 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 heavy rain. Local standard time, as filed.

Funnel Cloud, Marion

When
July 6, 4:05 PM EST
Where
Marion County, 0.69 mi S of Belleview
Reported by
Trained Spotter
Coordinates
29.060, -82.050

A spotter reported a funnel cloud.

Heavy Rain, Marion

When
July 6, 4:05 PM EST to 4:35 PM EST
Where
Marion County, 2.42 mi E of Danks Corner
Reported by
CoCoRaHS
Coordinates
29.020, -82.080

An observer measured 0.93 inches within 30 minutes.

Funnel Cloud, Alachua

When
July 6, 5:10 PM EST
Where
Alachua County, 0.6 mi E of Archer
Reported by
Trained Spotter
Coordinates
29.530, -82.520

A rotating wall cloud and funnel cloud were reported near Archer.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771964, 771965, 771963.